MAUDE Adverse Event Report: COVIDIEN AG JUAREZ (MMJ) SHILEY; TUBE, TRACHEAL (W/WO CONNECTOR)

COVIDIEN AG JUAREZ (MMJ) SHILEY; TUBE, TRACHEAL (W/WO CONNECTOR)
Model Number 86444
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Unspecified Tissue Injury (4559); Unintended Extubation (4564)
Date of Event 06/16/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that an airway fire occurred in the oropharynx at the beginning of a tonsillectomy procedure.A flash of flame observed for a second.The oral cavity and pharynx were immediately irrigated with sterile saline, the endotracheal tube was removed, and the patient was reintubated and transferred for observation.It was reported that the patient had a serious injury.The patient was hospitalized as a result of the event.Bronchoscopy was performed at the bedside and showed no signs of edema, discoloration, or other signs of thermal injury.No deaths, infections, or other complications were reported.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional information: d9, g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was not returned, but a photo was available for evaluation.Visual inspection noted an endotracheal tube with the middle part like a burn condition.A comprehensive examination could not be performed, because the returned sample was not received in a state that allowed full functional or visual assessment.It was reported that an airway fire occurred in the oropharynx at the beginning of a tonsillectomy procedure.A flash of flame observed for a second.The reported issue was confirmed.The most likely cause could not be established from the information available.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: use of hi-lo and intermediate hi-lo cuffed tracheal tubes in procedures which will involve the use of a laser or an electrosurgical active electrode in the immediate area of the device is contraindicated.Contact of the beam or electrode with the tracheal tube, especially in the presence of oxygen-enriched or nitrous oxide containing mixtures could result in the rapid combustion of the tube with harmful thermal effects and with emission of corrosive and toxic combustion products including hydrochloric acid (hcl).It has been reported by hirshman and smith that mixtures of nitrous oxide and oxygen support combustion about the same as pure oxygen and that in addition to ignition by direct contact with the beam, the interior of the tube can also be ignited by contact with flaming tissue in close proximity to the tip of the tracheal tube (hirshman, c.A.And smith, j.: indirect ignition of the endotracheal tube during carbon dioxide laser surgery.Arch otolaryngol vol.106: 639-641, 1980).As these devices may have been subjected to handling, storage conditions or preparation which compromised functional integrity; each tube¿s cuff, pilot balloon and valve should be tested by inflation prior to use.If dysfunction is detected in any part of the inflation system, the tube should not be used.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
SHILEY
Common Device Name
TUBE, TRACHEAL (W/WO CONNECTOR)
Manufacturer (Section D)
COVIDIEN AG JUAREZ (MMJ)
1181 hennequen ave.
juarez,chi 32575
MX  32575
Manufacturer (Section G)
COVIDIEN AG JUAREZ (MMJ)
1181 hennequen ave.
juarez,chi 32575
MX   32575
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key22630622
Report Number9681384-2025-00806
Device Sequence Number18140107
Product Code BTR
UDI-Device Identifier20884522005705
UDI-Public(01)20884522005705(17)300219(10)25B1138JZX
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K965132
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number86444
Device Catalogue Number86444
Device Lot Number25B1138JZX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2025
Supplement Date Received by Manufacturer11/14/2025
Initial Report FDA Received Date07/28/2025
Supplement Report FDA Received Date11/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/19/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age3 YR
Patient SexUnknown
Patient Weight14 KG
Patient EthnicityNon Hispanic
Patient RaceWhite